MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL POSITIONER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL POSITIONER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 75023819
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/12/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to fall off impactor after following the proper instructions.The head doesn't mate to the introducer correctly and the threads could be damaged on the impactor.It is not known if all these problems occurred during the same procedure and where (inside or outside of the patient).Surgery was completed changing the surgical technique.
 
Additional Manufacturer Narrative
Additional information: h5, h6, h8.
 
Additional Manufacturer Narrative
It was reported that during the procedure, the cup could not be connected with a modified polarcup shell positioner and modified inserts even though the instruction were followed according to the report, it is assumed that the threads on the positioner were damaged.The surgery was completed with a changed surgical technique.With this procedure, an unknown femoral head aarau was reported, it is not related to the reported failure.The complaint devices, used in treatment, were not returned for investigation, hence the reported failure mode could not be confirmed.Since the procedure was conducted with a modified instrument and insufficient information were provided to perform the complaint history review and production documentation review.The production order for the express instruments were reviewed, the article and lot numbers of the original instruments polar cup inserter (art.No.75023819, lot no.B52209), a 22mm insert (art.No.75000649, lot no.A51535) and 28mm insert (art.No.75000650, lot no.B51891) could be found in the documentation.However due to the modification of these instruments, the production documentations for the original instruments were not reviewed as they would not provide information about the modified instruments.The complaint history review was not performed for the lot numbers of the original instruments for the same reason, the modified instruments are individual parts.The lot number of the unknown femoral head was not provided and remains unknown.The report states that it is assumed that the thread of the inserter was damaged and so the cup could not be connected with the inserter.If the thread was damaged before the use due to wear, this damage should have been detected and the instrument should have been replaced before using it.The current ifu (lit.No.12.23, ed.05/16) states that the functionality of the surgical instruments should be checked prior to use.There are no evidence when this damage of the thread occurred, hence this assumption of a damaged thread could not be confirmed in the investigation.The risk management review was performed, the severity and the failure mode for detachment of the device components are covered through our risk management.Without the requested relevant supporting information to assist with a clinical investigation, and with the patient's current condition being unknown, a thorough clinical assessment cannot be performed at this time.Due to the insufficient information concerning this case, the root cause could not be determined conclusively.Should additional information or the complaint device become available, the investigation will be re-opened.No further actions are deemed necessary at this time.Smith+nephew will continue to monitor for similar issues.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during the procedure, the cup could not be connected with a modified polarcup shell positioner and modified inserts even though the instruction were followed according to the report, it is assumed that the threads on the positioner were damaged.The surgery was completed with a changed surgical technique.With this procedure, an unknown femoral head aarau was reported, it is not related to the reported failure.The complaint devices, used in treatment, were not returned for investigation, hence the reported failure mode could not be confirmed.The production order for the express instruments were reviewed, the article and lot numbers of the original instruments polar cup inserter (art.No.75023819, lot no.B52209), a 22mm insert (art.No.75000649, lot no.A51535) and 28mm insert (art.No.75000650, lot no.B51891) could be found in the documentation.The devices were manufactured in 2014.It is recommended that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.The design history record review of the modified instruments did not show any deviations.A complaint history review of the modified instruments did not reveal prior complaints.The lot number of the unknown femoral head was not provided and remains unknown.The report states that it is assumed that the thread of the inserter was damaged and so the cup could not be connected with the inserter.If the thread was damaged before the use due to wear, this damage should have been detected and the instrument should have been replaced before using it.The current ifu (lit.No.12.23, ed.05/16) states that the functionality of the surgical instruments should be checked prior to use.There are no evidence when this damage of the thread occurred, hence this assumption of a damaged thread could not be confirmed in the investigation.The risk management review was performed, the severity and the failure mode for detachment of the device components are covered through our risk management.Without the requested relevant supporting information to assist with a clinical investigation, and with the patient's current condition being unknown, a thorough clinical assessment cannot be performed at this time.Due to the insufficient information concerning this case, the root cause could not be determined conclusively.Should additional information or the complaint device become available, the investigation will be re-opened.No further actions are deemed necessary at this time.Smith+nephew will continue to monitor for similar issues.Internal complaint reference: (b)(4).

Brand Name
POLARCUP SHELL POSITIONER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
sarah freestone
oberneuhofstrasse 10d
baar 06340
WZ   06340
0447940038246
MDR Report Key10137000
Report Number9613369-2020-00099
Device Sequence Number11367880
Product Code LPH
UDI-Device Identifier07611996115451
UDI-Public7611996115451
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number75023819
Device Lot NumberE0014030
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/12/2020
Supplement Date Received by Manufacturer05/12/2020
10/15/2020
03/28/2022
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date06/10/2020
10/19/2020
03/29/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown